Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 2001, 2:48 PM MDT for Pueblo County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 30, 2001, 2:48 PM MDT (20:48 UTC)
- Expired
- May 30, 2001, 3:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:50 PM MDT | Hail 1.25 | Victor, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 302050 SVRPUB COC101-302145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 248 PM MDT WED MAY 30 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEAST COLORADO * UNTIL 345 PM MDT * AT 248 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM OVER SOUTHERN PUEBLO COUNTY...OR ABOUT 27 MILES NORTHEAST OF WALSENBURG...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... SOUTHERN PUEBLO COUNTY...INCLUDING HIGHWAY 10 AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBL[O. LAT...LON 3802 10440 3791 10458 3777 10413 3791 10409
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:12 PM MDT, 36 minutes earlier.
Area forecast discussion, May 30, 2:12 PM MDT, 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 212 PM MDT WED MAY 30 2001 ...FORECAST CHALLENGE WILL BE EXTENT OF SEVERE WEATHER THIS EVENING ACROSS SOUTH CENTRAL PORTION OF FORECAST AREA... NORTHERLY SURGE PUSHED THROUGH ALL OF SOUTHEAST PLAINS. DEW POINTS BEHIND THE SURGE STILL REMAIN IN THE UPPER 40S TO LOWER 50S. SHORTWAVE IN SATELLITE PICS NOW IN NORTHWEST COLORADO WILL ADVANCE SOUTHEASTWARD IN NORTHWEST FLOW. RUC40 AND 12Z MESO ETA STILL INDICATING THE BEST THREAT FOR SEVERE THUNDERSTORMS TO BE ALONG THE SOUTHEAST MOUNTAINS FROM AROUND PUB SOUTH AND EASTWARD. LAPS SHOWING CAPES OF 1000-1500 J/KG AND 0-6KM SHEARS OF AROUND 40 KTS. A SUPERCELL WOULD NOT BE OUT OF THE QUESTION GIVEN THE SHEARS. SPC HAS ISSUED SVR WATCH FOR PORTION OF SOUTHEAST PLAINS...WITH HAIL PRIMARY THREAT. THUNDERSTORMS SHOULD DIMINISH BY MID EVENING AS ACTIVITY SHIFTS SOUTHEASTWARD AHEAD OF SHORTWAVE. THURSDAY/THURS NIGHT...UPPER RIDGE AXIS SHIFTS EASTWARD WITH AVN STILL HINTING AT A WEAK SHORTWAVE CURRENTLY OVER OR/NRN CA ROUNDING TOP OF RIDGE AND MOVING ACROSS WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA THURSDAY AFTERNOON. NOT MUCH QG ASCENT WITH THIS FEATURE...AND EVEN PV FIELDS NOT PICKING UP ON IT. ATMOSPHERE REMAINS FAIRLY DRY IN WESTERN SECTIONS OF THE FORECAST AREA...SO LITTLE INFLUENCE HERE. ENOUGH LINGERING MOISTURE AND ANOTHER NORTHERLY SURGE TO MAINTAIN SLIGHT CHANCE POPS IN AND NEAR SOUTHEAST MOUNTAINS. ON THE SOUTHEAST PLAINS...MESO ETA HINTS AT A WEAK CONVERGENCE ZONE AHEAD OF NORTHERLY SURGE...WITH DEW POINTS IN THE UPPER 40S TO LOWER 50S...AND CAPES OF 400-700 J/KG. CONVECTIVE TEMPERATURES WILL BE AROUND 80. ANY CONVERGENCE ALONG THIS BOUNDARY COULD ALSO HELP INITIATE THUNDERSTORMS. WILL THROW IN SOME 20 POPS ACROSS SOUTHEAST PLAINS. 0-6KM SHEAR IS AROUND 35-40KTS BUT INSTABILITY ISNT ALL THAT IMPRESSIVE SO SEVERE THREAT LOOKS PRETTY MINIMAL YET. 700 TEMPS WARM ABOUT 2 DEGREES CELSIUS...SO IT SHOULD WARM UP ABOUT A CATEGORY ABOVE TODAYS HIGHS. GOING ZONES LOOK GOOD ALTHOUGH MAY TWEEK TEMPS DOWN A BIT IN SOUTHEAST PLAINS. THUNDERSTORMS SHOULD DIMINISH IN THE EVENING. GUIDANCE LOW TEMPS LOOK GOOD. FRIDAY/FRI NIGHT...UPPER RIDGE OF HIGH PRESSURE CONTINUES TO SHIFT EAST WITH SHALLOW COLD FRONT MOVING THROUGH SOUTHEAST PLAINS IN THE AFTERNOON IN WAKE OF UPPER LOW MOVING THROUGH GREAT LAKES REGION INTO NRN IL. ITS ASSOCIATED 100KT UPPER JET DIVES DOWN CENTRAL PLAINS. AVN IS MUCH STRONGER WITH THIS SFC SURGE THAN ETA...PROBABLY A RESULT OF THE SLIGHTLY FASTER AND FURTHER SOUTH MOVEMENT OF UPPER TROUGH. STILL LOOKS PRETTY DRY...EVEN ACROSS SOUTHEAST PLAINS SO WILL MAINTAIN GOING DRY FORECAST. IN SPITE OF COLD FRONT PASSAGE... TEMPERATURES BEHIND THE FRONT ARE NOT ALL THAT COOL. UPPER RIDGE SHIFTING OVER AREA WARM 700 TEMPS TO +10 IN THE EAST TO +17 IN THE WEST. WITH GOOD MIXING...TEMPERATURES SHOULD WARM INTO THE 80S ACROSS MUCH OF THE SOUTHEAST PLAINS. EXTENDED... SATURDAY...UPPER RIDGE CONTINUES TO SHIFT EASTWARD INTO CENTRAL PLAINS AS NEXT SHORTWAVE IN BC CUTS DOWN UPPER RIDGE AS IT MOVES INTO THE NRN ROCKIES BY SUNDAY MORNING. ANOTHER WARM AND DRY DAY FOR SATURDAY...THEN UPPER TROUGH MOVES THROUGH NRN ROCKIES ON SUNDAY WITH ANOTHER COLD FRONT MOVING THROUGH SOUTHEAST PLAINS SUNDAY NIGHT. WILL BREAK OUT SUNDAY TO ADD SOME SHOWERS AND THUNDERSTORMS INTO SOUTHEAST PLAINS AREAS. ELSEWHERE REMAINS DRY. ANOTHER UPPER RIDGE SHIFTS EASTWARD FOR MONDAY THEN TRANSITIONS EASTWARD THROUGH THE END OF THE WEEK WITH TEMPERATURES WARMING AGAIN ON SOUTHEAST PLAINS THROUGH THE END OF THE PERIOD. .PUB...NONE. KT
In the hours before
Special weather statement, May 30, 11:44 AM MDT, 3 hours 4 minutes before
COZ058>081-301900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1144 AM MDT WED MAY 30 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ALONG THE INTERSTATE 25 CORRIDOR SOUTH OF PUEBLO... AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTH CENTRAL...AND SOUTHEAST COLORADO THIS AFTERNOON. COMBINED WITH WEAK NORTHEAST UPSLOPE FLOW...AND RESIDUAL LOW LEVEL MOISTURE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THE ATMOSPHERE WILL BECOME MOST UNSTABLE ALONG THE EAST SLOPES OF THE WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS... AND THE ADJACENT PLAINS SOUTHWEST OF A LINE FROM PUEBLO TO KIM. MODERATE INSTABILITY...COMBINED WITH FAVORABLE WIND SHEAR...MAY LEAD TO THE DEVELOPMENT OF ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS IN THIS AREA...WITH HAIL AROUND 3/4 INCH IN DIAMETER AND GUSTY WINDS TO AROUND 58 MPH THE PRIMARY THREATS. ELSEWHERE...THUNDERSTORMS ARE EXPECTED TO BE WEAKER...HOWEVER...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE...ESPECIALLY IN THE PIKES PEAK REGION. THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY HAIL REPORTS FROM ITS SPOTTERS ACROSS SOUTHEAST COLORADO THIS AFTERNOON.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:51 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 54 min |
| May 30, 1:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| May 30, 3:17 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 88 min |
| May 30, 4:03 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 57 min |
| May 30, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 66 min |
| May 30, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 67 min |
| May 30, 5:00 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 90 min |
| May 30, 5:02 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 58 min |
| May 30, 5:05 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 85 min |
| May 30, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.